Thunderstorm Wind, Saginaw
- When
- July 7, 9:10 PM EST
- Where
- Saginaw County, 2.07 mi S of Dice
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.440, -84.120
A tree was reported blown down.
Two to three inches of rain fell from the evening of July 7 to the early morning hours of July 8, leading to Flooding across parts of Macomb and Wayne Counties. 99 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Two to three inches of rain fell from the evening of July 7 to the early morning hours of July 8, leading to Flooding across parts of Macomb and Wayne Counties. Detroit City Airport ended up reporting 2.99 inches. Numerous streets and freeways were closed due to flooding. Some flooding of homes and basements also occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 7, 8:28 PM EST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 928 PM EDT THU JUL 7 2016 .UPDATE... Observational trends along with recent iterations of the HRRR supports the inherited 4PM forecast package and little changes are needed. Did tweak some timing of the pop grids, otherwise showers and embedded thunderstorms are expected to become likely over southeastern Michigan after 03z this evening in response to increased midlevel deformation support and deeper column warm air advection. Latest indications continue to suggest the window of opportunity for precipitation will be 03-08Z. Elevated CAPE at 750-1000 J/KG along with a lack of observed vigor, lightning and organization thus far, continues to suggest low potential for severe weather tonight. The main item to monitor will be potential for torrential rainfall. Latest radar estimates suggests that the thunderstorm activity approaching the Tri Cities has been capable of rainfall rates of 1.0 inch per 30 minutes. Model data supports PWATs increasing above 2.0 inch by 06z Tonight which then supports this torrential rainfall rate potential with any storm tonight over any of southeastern Michigan. && .PREV DISCUSSION... Issued at 740 PM EDT Thu Jul 7 2016 AVIATION... The cluster of showers and occasional lightning that has been pushing into Washtenaw and Livingston counties is nothing more than some rogue diurnal pop-up development. Marginal instability exists along the eastern periphery of the main midlevel moisture plume or wave that will be riding into and thru southeastern Michigan later tonight. As a result, expecting very little upscale growth during the first 0-3 hrs of the taf forecast. Did include a vcts or tempo ts group to account for this activity as some additional isolated weak development along the lake breeze boundaries exists. Dynamical support for ascent will then increase steadily during the middle to late evening in response to a midlevel deformation axis and warm advection sector associated with the upstream MCV feature tracking into lower Michigan. Confidence is increasing both in terms of the strength in forcing and timing to include a prevailing group of showers and thunderstorms primarily between the 03-08z time window. Subsidence in the wake of the wave should quiet conditions for daybreak and the first part of Friday. Two things to watch for Friday are: mixed westerly flow of 12 knots gusting to 20 knots for the afternoon and the potential for additional shower and thunderstorm initiation during the afternoon. At this time, the best area for showers and thunderstorms development during the late afternoon appears across the north half of the forecast or thumb region. For DTW...rogue shower and thunderstorm activity is now advancing towards the terminal. Little upstream growth in coverage is expected between 00-03z. Coverage should increase markedly after 03z in response to increasing upper level support. Showers and Occasional thunderstorm will be possible between 03-08z before ending. Little confidence exists in shower and thunderstorm potential and timing for Friday at DTW. //DTW Threshold Probabilities... * Medium to high in BKN ceilings at 5000 overnight. * Medium for thunderstorms at DTW through eastern D21 after 03z tonight. PREV DISCUSSION... Issued at 400 PM EDT Thu Jul 7 2016 DISCUSSION... Mid afternoon satellite and radar imagery indicates congested cumulus within lake breeze zones from the Thumb region southward to Lake St. Clair along with a few weak showers. This trend will continue through peak heating as low level convergence attempts to break through the otherwise capped boundary layer. There is also similar observational evidence that the upstream MCV is eroding the cap over SW lower Michigan. Hourly mesoanalysis shows MLCAPE struggling to exceed 1000 J/KG there mainly due to weak mid level lapse rates/low cape density. Expect this will improve slightly and showers/storms will blossom from west to east over lower Michigan during the evening, eventually reaching numerous coverage. Water vapor images of the MCV suggests model depictions are on target with the intensity of the mid level circulation and see no reason to object with increasing coverage of convection through the peak of the diurnal cycle/mid evening. Severe potential will be limited by only a moderate increase of instability to about 1500 J/KG MLCAPE and freezing level pushing 15 kft. The MCV will lengthen the hodograph toward entry level 0-6 km bulk shear values during the evening but model soundings indicate weak mid level wind average only about 25 knots around the 500 mb level. This will cause any multicell clusters during the evening to require a lot of time to attain greater linear organization through the overnight hours while becoming increasingly elevated. The SPC marginal risk designation seems appropriate to cover a stray damaging wind gust/downburst. That leaves locally heavy rainfall as the other consideration but also limited by the progressive nature of the MCV that will take the main cluster of convection to our east before sunrise. There is also a lack of inflow/low level jet this far east from the primary low pressure system moving from the upper Midwest into the northern Great Lakes tonight which will mitigate back-building tendencies along the frontal zone. The boundary/front stalled over lower Michigan today and tonight will be drawn northward by the upstream trough mentioned above as the trough moves into the northern Great Lakes during Friday. This will pull a secondary warm sector into lower Michigan after the main low level theta-e ridge moves into the eastern Great Lakes with the overnight convection. The SPC slight risk highlights a rebound of instability ahead of the upper trough and surface cold front. The NAM and GFS show the usual moist bias in surface dewpoint while some the longer range CAM solutions such as the ARW build a more reasonable CAPE profile near 2000 J/KG with surface dewpoint in the upper 60s. The front and upper trough otherwise provide a better environment for organized convection compared to this afternoon and tonight before sweeping eastward Friday evening. Expect just showers to linger Friday night into Saturday as the upper wave slowly exits the Great Lakes by Saturday night. High pressure builds over the region for Sunday through Tuesday...with a return to mostly sunny pleasant weather. High pressure begins to break down Tuesday evening, as one of several waves of low pressure begins to track through southeast Michigan. These waves will allow chances for showers/thunderstorms to resume and persist through the end of next week. Temperature wise, Sunday appears to be the coolest day of the week with high temps only into the lower 80's. For the remainder of the extended period, high's will range from the upper 80's to the lower 90's. MARINE... A weak front lays draped across the central Great Lakes and will be the focus of possible convection tonight as a disturbance tracks along it. Most favorable area for showers and thunderstorms tonight will be from Saginaw Bay southward through Lake Erie. The system will pull a cold front through the region late Friday which has a better chance of affecting all of the eastern Lakes. Currently light easterly winds will increase slightly tonight on the north side of the low, but more noticeably late on Friday as they back to the northwest in the wake of the cold front. The easterly flow will lead to a slight boost in wave heights as a favorable fetch pushes water into the Saginaw Bay. Higher wave height will occur on Saturday along the coast of the Thumb and may require a small craft advisory. High pressure will then slowly bring improved conditions by Sunday. HYDROLOGY... Showers and thunderstorms will be possible tonight and into Friday as a low tracks along a stalled front. Though widespread activity is not anticipated at this time, heavy rain will be possible with any shower that does develops due to a moisture laden airmass. With the system moving pretty rapidly, rainfall amounts may be tempered somewhat. Expectations are for a quarter to half an inch of rain by Friday morning, and up to an inch in the heaviest storms. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && UPDATE.......CB AVIATION.....CB DISCUSSION...BT/DE MARINE.......DRK HYDROLOGY....DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 438 PM EDT THU JUL 7 2016 MIZ047>049-053>055-080800- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC- 438 PM EDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS NORTH OF I-69. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS DURING THE EVENING WILL BECOME MORE NUMEROUS AFTER MIDNIGHT. THERE IS A MARGINAL RISK OF SEVERE WEATHER WITH A LOCALIZED DAMAGING WIND GUST NEAR 60 MPH POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN. THE BEST CHANCE FOR THUNDERSTORMS WILL BE FROM 8 PM TO 4 AM. STORM MOTION WILL BE WEST TO EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY EVENING WITH A SLIGHT RISK OF SEVERE WEATHER. THE BEST CHANCE FOR STORMS WILL BE FROM MID AFTERNOON THROUGH EARLY EVENING AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED TONIGHT. MIZ060>063-068>070-075-076-082-083-080800- SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB- WASHTENAW-WAYNE-LENAWEE-MONROE- 438 PM EDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS ALONG AND SOUTH OF I-69. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS DURING THE EVENING WILL BECOME MORE NUMEROUS AFTER MIDNIGHT. THERE IS A MARGINAL RISK OF SEVERE WEATHER WITH A LOCALIZED DAMAGING WIND GUST NEAR 60 MPH POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN. THE BEST CHANCE FOR THUNDERSTORMS WILL BE FROM 8 PM TO 4 AM. STORM MOTION WILL BE WEST TO EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY EVENING WITH A SLIGHT RISK OF SEVERE WEATHER. THE BEST CHANCE FOR STORMS WILL BE FROM MID AFTERNOON THROUGH EARLY EVENING AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-080800- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 438 PM EDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS DURING THE EVENING WILL BECOME MORE NUMEROUS AFTER MIDNIGHT. WIND GUSTS IN STORMS COULD REACH 35 KNOTS OVER ALL MARINE AREAS. THERE IS ALSO A MARGINAL RISK OF SEVERE WEATHER SOUTH OF ALABASTER WHERE A LOCALIZED DAMAGING WIND GUST NEAR 50 KNOTS IS POSSIBLE. THE BEST CHANCE FOR THUNDERSTORMS WILL BE FROM 8 PM TO 4 AM. STORM MOTION WILL BE WEST TO EAST AT 25 KNOTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY EVENING WITH A SLIGHT RISK OF SEVERE WEATHER OVER LAKE ST CLAIR AND WESTERN LAKE ERIE. THE BEST CHANCE FOR STORMS WILL BE FROM MID AFTERNOON THROUGH EARLY EVENING AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). BT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
629 PM EDT THU JUL 7 2016
MIZ068-075-072330-
LIVINGSTON MI-WASHTENAW MI-
629 PM EDT THU JUL 7 2016
...SPECIAL WEATHER STATEMENT...
AT 628 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM NEAR
CHELSEA...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS THUNDERSTORM WILL BE NEAR...
PINCKNEY AROUND 635 PM EDT.
DEXTER AROUND 645 PM EDT.
HAMBURG AROUND 655 PM EDT.
ANN ARBOR AROUND 700 PM EDT.
WHITMORE LAKE AROUND 705 PM EDT.
DIXBORO AROUND 720 PM EDT.
YPSILANTI AROUND 725 PM EDT.
SALEM AROUND 730 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HUDSON MILLS
METROPARK...DELHI MILLS...LAKELAND...HUDSON
MILLS...UNADILLA...PLEASANT LAKE...LYNDON TOWNSHIP...HELL...CHILSON
AND PITTSFIELD TOWNSHIP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DETROIT/PONTIAC.
&&
LAT...LON 4256 8368 4243 8366 4243 8355 4219 8354
4217 8413 4242 8413 4263 8415
TIME...MOT...LOC 2228Z 277DEG 19KT 4239 8402
BEHNKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
726 PM EDT THU JUL 7 2016
MIZ075-076-080015-
WAYNE MI-WASHTENAW MI-
726 PM EDT THU JUL 7 2016
...SPECIAL WEATHER STATEMENT...
AT 725 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM OVER
YPSILANTI...MOVING EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS THUNDERSTORM WILL BE NEAR...
YPSILANTI AROUND 735 PM EDT.
WILLIS AROUND 740 PM EDT.
BELLEVILLE AROUND 755 PM EDT.
CANTON AROUND 810 PM EDT.
ROMULUS AROUND 815 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PITTSFIELD TOWNSHIP...
WAYNE...WESTLAND...NEW BOSTON...PLYMOUTH...BARTON HILLS AND GARDEN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DETROIT/PONTIAC.
&&
LAT...LON 4212 8376 4236 8375 4244 8354 4244 8335
4215 8335
TIME...MOT...LOC 2325Z 266DEG 14KT 4225 8365
BEHNKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
934 PM EDT THU JUL 7 2016
MIZ047-053-080230-
SAGINAW MI-MIDLAND MI-
934 PM EDT THU JUL 7 2016
...SPECIAL WEATHER STATEMENT...
AT 932 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR COLEMAN TO NEAR MERRILL TO NEAR EAST
LANSING. MOVEMENT WAS EAST AT 30 MPH.
TORRENTIAL RAINFALL AND WINDS OF AROUND 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
THUNDERSTORMS WILL BE NEAR...
MERRILL AROUND 940 PM EDT.
ST. CHARLES AROUND 950 PM EDT.
SANFORD AND EDENVILLE AROUND 1000 PM EDT.
BRIDGEPORT AROUND 1015 PM EDT.
SAGINAW AND ZILWAUKEE AROUND 1020 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BURT...POSEYVILLE...
GARFIELD...NORTH BRADLEY...LAPORTE...GORDONVILLE...NELSON...ARTHUR...PORTER
TOWNSHIP AND BUENA VISTA TOWNSHIP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4381 8460 4382 8417 4357 8418 4357 8405
4352 8404 4352 8382 4348 8382 4348 8370
4322 8370 4322 8393 4313 8393 4313 8437
4347 8437 4347 8461
TIME...MOT...LOC 0132Z 257DEG 24KT 4369 8462 4338 8434 4279 8451
BEHNKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
958 PM EDT THU JUL 7 2016
MIZ053-080300-
SAGINAW MI-
958 PM EDT THU JUL 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR SAGINAW COUNTY UNTIL 1100 PM
EDT...
AT 958 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR FREELAND TO 6 MILES WEST OF SAGINAW TO NEAR
CHESANING. MOVEMENT WAS EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
BRIDGEPORT AROUND 1015 PM EDT.
SAGINAW AND ZILWAUKEE AROUND 1025 PM EDT.
BIRCH RUN AROUND 1035 PM EDT.
FRANKENMUTH AROUND 1040 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BURT...GARFIELD...
NELSON...ARTHUR...BUENA VISTA TOWNSHIP...FENMORE...INDIANTOWN...SHIAWASSEE
NATIONAL WILDLIFE REFUGE...BRANT AND SHIELDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4348 8437 4348 8417 4357 8417 4357 8405
4352 8405 4352 8383 4347 8381 4348 8370
4322 8370 4322 8393 4313 8393 4313 8437
TIME...MOT...LOC 0158Z 274DEG 24KT 4347 8416 4338 8407 4315 8412
BEHNKEThe Detroit radar (KDTX), 98 km away, was scanning. The volume nearest the first event began at 02:11 UTC.
2 thunderstorm wind, 2 flood. Local standard time, as filed.
A tree was reported blown down.
A large tree was reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649017, 649018, 649020, 649021.